Alabama, 2015Lightning Strike in Alabama, July 23, 2015
July 23, 2015 · NWS BMX · 1 event in 1 county or zone
A thunderstorm developed during the afternoon over Elmore County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed during the afternoon over Elmore County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 1:08 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 23, 1:08 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU JUL 23 2015
.DISCUSSION...
NUMEROUS TO WIDESPREAD CONVECTION ONGOING ACROSS CENTRAL ALABAMA
THANKS TO SOME UPPER LEVEL IMPULSES MOVING EAST ACROSS THE REGION.
SOUNDINGS SHOW FAIRLY SATURATED PROFILES WHICH IS EVIDENCED BY THE
RAINFALL EFFICIENCY OF THE STORMS. ALTHOUGH AN ISOLATED DAMAGING
WIND GUST CAN'T BE RULED OUT THE SEVERE THREAT SHOULD BE MUCH
LESS TODAY AS COMPARED TO YESTERDAY. WIND GUSTS OF 40-60 MPH WILL
REMAIN POSSIBLE WITH THE STRONGER STORMS...AS WELL AS HEAVY
RAINFALL AND FREQUENT CG LIGHTNING. SOME LOCALIZED MINOR FLOODING
IS POSSIBLE IN POOR DRAINAGE AREAS. SOME CONVECTION WILL LIKELY
LINGER THROUGH THE EVENING AND POTENTIALLY INTO THE OVERNIGHT
PERIOD AS YET ANOTHER IMPULSE COULD TRAVERSE THE AREA.
TROUGHING DEVELOPS ALONG THE ATLANTIC COAST ON FRIDAY AND PUSHES
THE RIDGE A BIT TO THE WEST. RAIN CHANCES WILL BEGIN TO DECREASE
BUT SCATTERED SHOWERS/STORMS WILL REMAIN POSSIBLE. SOME STRONG
STORMS WILL STILL BE A POSSIBILITY ON FRIDAY WITH THE MAIN THREAT
ONCE AGAIN STRONG WIND GUSTS. ALTHOUGH IT WILL HOT AND HUMID NO
HEAT ADVISORIES ARE CURRENTLY IN EFFECT. TEMPS WILL BE IN THE LOW/MID 90S IN
MOST LOCATIONS BUT HEAT INDICES SHOULD REMAIN BELOW 105 DEGREES.
DRIER CONDITIONS ARE IN STORE OVER THE WEEKEND AND INTO MONDAY.
SFC RIDGING WILL DEVELOP ALONG THE APPALACHIAN MOUNTAINS AND
WILL FINALLY PUSH THE QUASISTATIONARY FRONT...THAT'S BEEN HANGING
AROUND TO OUR NORTH...TO OUR SOUTHWEST. TEMPS WILL STILL RISE INTO
THE LOW/MID 90S BUT THE DRIER AIR WILL HELP KEEP HEAT INDICES
BELOW CRITICAL LEVELS. RAIN CHANCES WILL GRADUALLY INCREASE BACK
TO CLIMATOLOGICAL NORMS BY MID WEEK.
19
&&
.AVIATION...
18Z TAF DISCUSSION.
LINE OF STORMS FROM TCL TO ANB WILL CONTINUE TO DRIFT SOUTHWARD.
MAIN CONCERN OVER THE NEXT 2 HOURS WILL BE TCL...EET...ANB...AND
ASN FOR WINDS OF 25 TO 30KTS AND LIGHTNING. TOI IS CURRENTLY
SEEING A THUNDERSTORM WORK JUST TO THE SOUTH OF THE AREA BUT CLOSE
ENOUGH TO INCLUDE A THUNDERSTORM AT THIS TIME. MGM WILL SEE SOME
INCREASE IN ACTIVITY AFTER 19Z. RAIN MAY REMAIN IN THE AREA BUT BE
MORE OF THE SHOWER VARIETY AFTER 6Z AND 9Z SOUTH. WILL NEED TO
MONITOR UNTIL THEN FOR ANY ADDITIONAL THUNDERSTORMS AS ANOTHER
DISTURBANCE WILL TRY TO SLIDE THROUGH. AFTER 15 THE MAJORITY OF
TAF SITES WILL IMPROVE WITH HIGHEST CHANCES AT SEEING ANY
PRECIPITATION AT TCL. AMENDMENT ARE LIKELY AS THE STORMS SLIDE
THROUGH THE AFTERNOON AND EVENING.
16
&&
.FIRE WEATHER...
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS. DRIER CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. MEAN LAYER WINDS ARE NOT TOO HIGH WHICH LEADS TO SOMEWHAT
LOWER DISPERSION VALUES.
75
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 73 91 72 92 71 / 50 30 20 20 10
ANNISTON 73 91 72 92 71 / 50 30 20 20 10
BIRMINGHAM 75 92 74 94 73 / 50 30 20 20 10
TUSCALOOSA 75 93 75 96 74 / 50 40 30 20 10
CALERA 74 92 73 94 72 / 50 30 20 20 10
AUBURN 74 91 74 92 72 / 50 30 30 20 10
MONTGOMERY 76 94 76 95 73 / 50 40 30 20 10
TROY 75 94 74 95 73 / 50 50 30 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 4:03 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 AM CDT THU JUL 23 2015
ALZ011>015-017>050-241315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
503 AM CDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. DAMAGING STRAIGHT LINE WINDS UP TO 60MPH WILL
BE POSSIBLE WITH ANY STRONGER STORM THAT DEVELOPS. DEADLY CLOUD TO
GROUND LIGHTNING WILL ALSO BE A PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 23, 10:55 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT THU JUL 23 2015
ALZ026-027-231730-
TALLADEGA AL-ST. CLAIR AL-
1155 AM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTH
CENTRAL ST. CLAIR COUNTIES UNTIL 1230 PM CDT...
AT 1155 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALPINE...OR NEAR TALLADEGA...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OXFORD...TALLADEGA...PELL CITY...LINCOLN...VINCENT...MUNFORD...
WALDO...LOGAN MARTIN DAM...TALLADEGA SUPERSPEEDWAY...TALLADEGA
MUNICIPAL AIRPORT...COOSA ISLAND...LOGAN MARTIN LAKE...ALPINE...GRANT
TOWN...ALPINE BAY RESORT...WINTERBORO...HONDA MANUFACTURING OF
ALABAMA...JENIFER...CHANDLER SPRINGS AND HOWELLS COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3353 8581 3350 8585 3350 8590 3345 8592
3340 8592 3338 8598 3330 8598 3329 8612
3337 8635 3339 8638 3351 8637 3354 8619
3358 8622 3359 8618 3361 8620 3364 8603
3360 8602 3359 8599 3358 8580 3354 8580
TIME...MOT...LOC 1655Z 284DEG 15KT 3340 8619Special weather statement, Jul 23, 11:04 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU JUL 23 2015
ALZ025-231730-
SHELBY AL-
1204 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
1230 PM CDT...
AT 1203 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HIGHLAND LAKES...OR NEAR CHELSEA...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOOVER...PELHAM...CHELSEA...CHILDERSBURG...WILSONVILLE...INDIAN
SPRINGS VILLAGE...VINCENT...HARPERSVILLE...WESTOVER...MOUNT LAUREL...
VANDIVER...LAKE PURDY...GREYSTONE...BROOK HIGHLAND...MEADOWBROOK...
OAK MOUNTAIN STATE PARK...FOWLER LAKE...HIGHLAND LAKES...SHOAL CREEK
AND GASTON STEAM PLANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3339 8638 3338 8636 3334 8637 3329 8636
3327 8641 3328 8643 3326 8642 3324 8644
3324 8646 3321 8646 3330 8680 3342 8673
3343 8670 3347 8667 3347 8661 3350 8658
3350 8638
TIME...MOT...LOC 1703Z 284DEG 22KT 3338 8662
16Special weather statement, Jul 23, 11:18 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CDT THU JUL 23 2015
ALZ023-231800-
TUSCALOOSA AL-
1218 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 100 PM CDT...
AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COKER...OR 9 MILES EAST OF GORDO...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...BROOKWOOD...COALING...COKER...
TUSCALOOSA AMPHITHEATER...LAKE WILDWOOD...UNIVERSITY MALL...DEERLICK
CREEK CAMPGROUNDS...TUSCALOOSA REGIONAL AIRPORT...BRYANT DENNY
STADIUM...SHELTON STATE COMMUNITY COLLEGE...MCFARLAND MALL...LAKE
LURLEEN STATE PARK...OLIVER LOCK AND DAM...FOSTERS BOAT LANDING...
STILLMAN COLLEGE...FLATWOODS AND BUHL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3338 8778 3326 8732 3301 8745 3320 8784
3328 8784
TIME...MOT...LOC 1718Z 293DEG 19KT 3328 8775
17/KLAWSSpecial weather statement, Jul 23, 12:27 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT THU JUL 23 2015
ALZ023-032-034-231900-
TUSCALOOSA AL-BIBB AL-HALE AL-
127 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE...SOUTHWESTERN
BIBB AND SOUTH CENTRAL TUSCALOOSA COUNTIES UNTIL 200 PM CDT...
AT 126 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SHELTON STATE COMMUNITY COLLEGE...OR 12 MILES
SOUTH OF TUSCALOOSA...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNDVILLE...EOLINE...LOW GAP...MERTZ...PEARSON...DUNCANVILLE...
HULL...HAGLER...HARMON...MAXWELL...LITTLE SANDY...ENGLEWOOD AND
PHIPPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3314 8754 3305 8717 3283 8728 3283 8732
3287 8732 3287 8741 3288 8742 3286 8742
3297 8763
TIME...MOT...LOC 1826Z 293DEG 18KT 3303 8751
17/KLAWSLocal storm report, Jul 23, 1:30 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 WNW SYLACAUGA 33.19N 86.30W
07/22/2015 TALLADEGA AL TRAINED SPOTTER
*** 1 INJ *** TREES AND POWER LINES DOWN ALONG OLD
BIRMINGHAM HWY NEAR INTERSECTION WITH GANTTS JUNCTION RD.
ONE TREE ON A HOUSE WITH ONE PERSON SUSTAINING MINOR
INJURIES. TIME ESTIMATED FROM RADAR.
&&
TGOGGINSSpecial weather statement, Jul 23, 1:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT THU JUL 23 2015
ALZ024-232015-
JEFFERSON AL-
247 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
315 PM CDT...
AT 247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SYLVAN SPRINGS...OR 10 MILES NORTHWEST OF HUEYTOWN...MOVING EAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
BROOK...HUEYTOWN...IRONDALE...LEEDS...FAIRFIELD...FULTONDALE...
PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...BRIGHTON...
LIPSCOMB...GRAYSVILLE...SYLVAN SPRINGS AND BROOKSIDE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3358 8659 3342 8672 3342 8675 3339 8676
3339 8678 3337 8678 3336 8683 3333 8683
3333 8688 3330 8691 3349 8721 3361 8716
3361 8715 3363 8714 3363 8710 3365 8709
TIME...MOT...LOC 1947Z 288DEG 28KT 3356 8710
17/KLAWSLightning, Elmore
- When
- July 23, 2:55 PM CST
- Where
- Elmore County, 13.98 mi W of Robinson Spgs
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.520, -86.620
A 73 female died when she was struck by lightning while picking blueberries near her home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 23 to 31, 201559 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 23, 2015$1.1 million · 1.75 in hail · 17 events
- Flash Flooding in Tennessee, July 23, 2015$500,000 · 2 events
- Damaging Winds in North Carolina, July 23, 2015$258,000 · 78 kt wind · 8 events
- Flash Flood and Hail in Iowa, July 23 to 24, 2015$145,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in South Dakota, July 23, 2015$50,000 · EF1 · 14 events
- Tornadoes and Hail in North Dakota, July 23, 2015EF1 · 19 events
- Tornado and Hail in Minnesota, July 23 to 24, 2015EF1 · 16 events
- Damaging Winds in New Mexico, July 23, 2015$58,000 · 65 kt wind · 3 events
- Lightning Strikes in North Carolina, July 23, 2015$40,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 23, 20151.25 in hail · 16 events
- Damaging Winds in South Carolina, July 23, 201555 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597275.